Thunderstorm Wind, Shenandoah
- When
- August 29, 2:25 PM EST
- Where
- Shenandoah County, Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -78.517
Trees were downed.
Scattered thunderstorms with heavy rainfall, high winds, and hail moved through the northern portion of Virginia during the afternoon and early evening of the 29th. In Shenandoah County, trees were downed onto power lines and roads in Woodstock.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with heavy rainfall, high winds, and hail moved through the northern portion of Virginia during the afternoon and early evening of the 29th. In Shenandoah County, trees were downed onto power lines and roads in Woodstock. A rainfall total of 2.86 inches was recorded in town. In Madison County, trees were downed onto roads and utility lines between Aylor and the Robertson River just north of Madison. A few downed trees blocked Route 231 just north of Madison. In addition, gravel roads were washed out between Aylor and Madison and small streams overflowed their banks. A spotter recorded 3.6 inches of rain near Madison. In Culpeper County, a few trees were downed just east of Rixeyville and in Reva. In Fauquier County, two cars were washed off the roadway by flood waters two miles northeast of Hume. Moss Hollow Road (Route 728) was also washed out. Street flooding was reported in Marshall. In Stafford County, penny sized hail was reported near Stafford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 2:00 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 .EARLY PERIODS...LINE OF CNVCTN FIRING ALNG CDFNT SE OF GRTLKS. LEE TROF DVLPG E OF RDGS...AND SCTD TSRA PRESENT ALNG/WEST OF IT AS WELL. OROGRAPHIC LIFT APPRS TO BE PLAYING A ROLE. W/ LEE TROF... INSTAB... AND THETA-E RDG ALNG BLURDG...FEEL TSRA WL ORGANIZE AND TRVL EWD LT TAFTN/ELY THIS EVNG. PLENTY OF MSTR PRSNT /PWAT NEAR 2 INCHES/...AS IS INSTAB /LAPS B+ ARND 4000/...BUT SHEAR WEAK. BEST WNDS 25-30 KT H7-5. ALSO...RGN NOT NEAR ANY ORGANIZED TRIGGER OR FORCING MECHANISM...SO ACTVTY SHUD WANE ONCE DAYTIME INSOLATION IS LOST. POPS IN CHC RNG...USING SCT WORDING. CDFNT COMES CLOSER SAT...AND THEN STALLS ACRS AREA. GEM MOST PROGRESSIVE...ACTUALLY DRIVING FRNT THRU CWFA. PREFER MORE RESERVED SOLN...KEEPING FRNT IN VCNTY...AS FLOW AND POSNG/STRENGTH OF HIPRES NOT APPR TO BE CONDUCIVE TO PUSH IT THRU. AMS A LTL MORE STBL...BUT FORCING MUCH BTTR. HTS .LONG TERM SATURDAY NIGHT THROUGH FRIDAY... MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED FORECAST. ALL SHOW TWO PLAYERS IN THE WEATHER GAME FOR OUR AREA OVER THE NEXT SEVERAL DAYS. ONE IS THE COLD FRONT EXPECTED TO ENTER THE NORTHWEST ZONES SATURDAY AND THE SECOND IS A DEVELOPING INVERTED TROUGH OVER THE NORTH CENTRAL GULF. THE COLD FRONT WILL BE NEARLY STATIONARY OVER THE REGION FOR A PROLONGED TIME DUE TO RIDGE HOLDING OFF THE COAST AND A SLOW MOVING UPPER TROUGH. FRONT WILL TEND TO WAVER ACROSS THE AREA IN RESPONSE TO DIGGING UPPER TROUGH TO OUR WEST. INVERTED TROUGH WILL MOVE OUT OF THE GULF...INTO LOUISIANA...AND THEN RIDE ALONG STALLED FRONTAL BOUNDARY. THIS WILL FEED EVEN MORE MOISTURE INTO AREA. SURFACE LOW WILL FINALLY LIFT NORTHEAST OF THE AREA ON THURSDAY...AND FRONT FINALLY MOVES OUT. THIS MEANS THAT FRIDAY WILL BE DRY. WILL CONTINUE TO CARRY AT LEAST A 40 POP AT MOST PLACES THROUGH THURSDAY. HIGH TEMPERATURES FOR SUNDAY THROUGH MONDAY WILL AT OR SLIGHTLY BELOW NORMAL DUE TO CLOUDS/MOISTURE. EXPECT HIGHS TO BE AROUND 80. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1228 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE COULD PRODUCE DAMAGING WINDS DUE TO HIGH LEVELS OF ATMOSPHERIC INSTABILITY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A FRONT WILL STALL OVER THE REGION SATURDAY AND WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN MAY NEED TO BE ACTIVATED TODAY. RDH/HTS
MDZ003-004-009-VAZ042-WVZ053-291915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM OVER JEFFERSON COUNTY PUSHING EAST... AT 239 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BLOOMERY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRUNSWICK AND POINT OF ROCKS WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
VAZ031-042-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 29 2003 ...STRONG THUNDERSTORM ON CLARKE AND LOUDOUN COUNTY LINE PUSHING EAST... AT 300 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BLUEMONT...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LEESBURG...PURCELLVILLE...ROUND HILL AND BLUEMONT WILL BE AFFECTED BY THIS STORM THROUGH 330 PM. SEEK SHELTER INDOORS WHEN THIS STORM APPROACHES. MMARGRAF
The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Trees were downed.
Two cars were washed off the road by flood waters.
Streets were flooded.
A few trees were downed.
A few trees were downed.
Trees and power lines were downed.
Penny sized hail fell.
Small streams overflowed their banks and roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371343, 5371344, 5371345, 5371346, 5371347, 5371348, 5371349, 5371350.